In 1977, a first year intern at Rush Hospital in Chicago earned an annual salary of $10,000, a minuscule amount, even in those days. By 1978, having survived the internship experience, I was a cocky young MD who could handle anything. Needing the money, I eagerly took a job moonlighting as the Emergency Room doctor in a small hospital in Kankakee, Illinois. This was before the days of Board Certification in Emergency Room Medicine, and my internship made me imminently qualified. The fact that my dad was a doctor on the hospital staff also helped.
One of my vivid memories of the experience was a weekend in which the young doc from the previous shift rushed past me on the way out the door in a hurry. Upon entering, I was supplied with a clipboard and stethoscope, and directed to the examining room. The first patient was an 11 year old boy lying dead on the examining table with his head tilted to the side. Apparently his parents came home to discover he had hung himself in the closet, and they rushed the boy into the ER clinging to the hope that it wasn’t too late for resuscitation. The ER staff had been unable to revive him. It was at this point I realized that the previous doctor had left me with the unpalatable task of informing the parents that their son was dead, a task which clearly was one of the worst experiences of my medical career and of my life.
Sharing this unspeakable grief are the parents of 19 year old Traci Johnson, a normally healthy, 19-year-old with no history of depression. She needed money for college, and signed on as a participant for $150 a day in a Lilly drug trial for “urinary stress incontinence” which involved the SSRI drug, Cymbalta. Four weeks after starting on the drug, she hung herself with a scarf in the shower room. David Shaffer, an Eli Lilly spokesman in Indianapolis, admitted that Traci was only one of five test subjects (none of whom where depressed) with SSRI induced suicide. (1)(2)(3)(4)(5)
This story is not an isolated event. There are 1,400 similar stories of SSRI induced suicide and violence including 18 school shootings, 41 road rage tragedies, and 110 murder-suicides. (6) In response to this, the FDA issued an SSRI-Suicide advisory on March 22, 2004, and a “black box” suicide warning label on all SSRI drugs January 2005. In 2002, 11 million prescriptions for SSRI drugs were given to children, 2.7 million of them to children under 12. (7)(8)(9)(10)
SSRI drug use is so prevalent in the population that many patients come through my office with the obvious signs of exhaustion, insomnia and agitation. They may have purple rings under the eyes, and they usually have hyper-active reflexes. The involuntary facial movements, tics, and mouth and tongue movements are common and can also be observed in the general population at large. For example, when observing nationally televised political speeches, the figures in the background may demonstrate involuntary facial movements indicating long term SSRI drug usage. (11) These movements are also called “Tardive Dyskinesia” and includes rhythmic involuntary movements of the tongue, face, mouth, or jaw (e.g. frequent poking out of the tongue, chewing, puckering, or blowing out of the cheeks).
Tardive dyskinesia is a dreaded complication of anti-psychotic medications like prolixin and haldol, in the past associated with institutionalized patients. It is actually an iatrogenic form of Parkinson’s disease with a tremor upon initiation of voluntary motion and the classic pill rolling hand tremor. In its early stages, the SSRI induced dyskinesia effect can be subtle. For example, one day my tennis partner exhibited signs of SSRI drug use. I noticed he could easily hit a winning angled shot into the corner, but completely lost his coordination from the intentional effort of the serve which went wild. He later disclosed he had been taking an SSRI drug for many years. Anyone concerned about maintaining fine motor coordination should be aware of this side effect. (11)
In the early 90’s, Peter Kramer’s book, Listening to Prozac, suggested that Prozac and other SSRI drugs were safe, non-habit forming and even suitable for only mild social phobias. (12) Kramer also speculated that this SSRI drug invites a future possibility of “cosmetic psychopharmacology", in which the patient becomes more confident, articulate and less bashful and shy while on the drug. Prozac would produce a “more socially confident“ personality. In those days, my doctor colleagues would laud the SSRI drugs they were taking, and those who couldn’t take them made excuses. The surgeons couldn’t take the SSRI drugs because it caused a tremor which interfered with eye hand coordination and impaired their ability to operate.
Of course, we know now the hidden dangers of the SSRI antidepressants that experts like David Healy (Let them Eat Prozac), Joseph Glenmullen (Prozac Backlash) and Peter R. Breggin (Talking Back to Prozac) have been writing about for years. (13)(14)(15)(16) Not only do the SSRI drugs cause akathesia, a form of agitation which drives people to commit suicide, they also cause sexual dysfunction (impotence), tremor, involuntary body and facial movements, tardive dyskinesia, and hyperactive reflexes indicating a hyperactive nervous system. The SSRI induced loss of sexual function may be irreversible even after discontinuation of the drug.(17)(18)(19)(20)
As pointed out by David Healy, the SSRI drugs (selective serotonin reuptake inhibitors) are by no means selective in their actions on brain neurotransmitter systems. Imagine a pinball let loose in the pinball machine. Most of the time the pinball hits the correct bumpers and lights up the scoreboard. However, in a small percentage of patients the pinball bounces around affecting the wrong neurotransmitter systems in the brain, causing the machine to go “tilt”. These are the “akasthesia”, agitation cases estimated by the FDA to affect 1 in 50 patients, some of these inflicting self harm or commiting suicide. (7) The drug companies who finance the research have simply avoided the question of why this happens. For example, what are the preliminary lab tests to identify the subpopulation at risk for these adverse effects? We don’t know. Currently the only test is a trial of the SSRI medication to find out. As pointed out by Healy during FDA testimony, we track postal parcels 100 times better than we track adverse side effects from SSRI drugs. ... To be continued.
Jeffrey Dach M.D. is board certified in interventional radiology and a member of the Board of the American Academy of Anti-Aging Medicine. He retired from radiology two years ago, and is currently in private practice focusing on bio-identical hormone treatment.